Thunderstorm Wind, Golden Valley
- When
- June 13, 2:20 PM MST to 2:23 PM MST
- Where
- Golden Valley County, 0.94 mi E of Beach
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.920, -103.980
An isolated severe thunderstorm produced one-inch diameter hail and 60 mph wind gusts over Golden Valley County where strong instability and modest deep layer shear were noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated severe thunderstorm produced one-inch diameter hail and 60 mph wind gusts over Golden Valley County where strong instability and modest deep layer shear were noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 13, 12:44 PM MST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 244 PM CDT MON JUN 13 2016 .SHORT TERM...(This evening through Tuesday) Issued at 244 PM CDT Mon Jun 13 2016 The main focus for this afternoon and evening is for the possibility of severe thunderstorms, especially across western ND. Although best area of low level moisture and CAPE values 1000 to 2000 J/KG are expected over far southwest ND into eastern Montana, coincident with bulk shear around 40 knots, latest CAM solutions bring initial convection across northwest ND this afternoon into a somewhat less favorable environment. The main concern will be across the far southwest where greatest instability resides, along with higher values of the significant tornado parameter. SPC just issued a severe thunderstorm watch in southeast Montana and northwest South Dakota adjacent to this area. The upper level shortwave will continue to push across the state on Tuesday supporting showers and thunderstorms. GFS continues to show 2000 J/KG of CAPE on Tuesday across the western half of the state as the upper level trough moves into eastern ND. However, 0-6km bulk shear around 20 kts along with subsidence on the backside of the trough should limit the severe threat. .LONG TERM...(Tuesday night through Monday) Issued at 244 PM CDT Mon Jun 13 2016 Upper level ridge briefly builds across the Northern Plains on Wednesday. SPC outlook extends a marginal risk for severe storms into western ND on Wednesday, where GFS shows up to 3000 J/KG of CAPE along with 40 knots of deep layer shear. The ridge axis continues to shift eastward as the trough over the Pac NW remains nearly stationary and high pressure builds over the southwest CONUS. This puts the Northern Plains in a southwest flow from late Wednesday through the weekend. Will be difficult to time the individual shortwaves in the southwest flow that could enhance convection over our region, but pattern will be relatively active, with periodic chances of strong to severe storms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 244 PM CDT Mon Jun 13 2016 Continue to expect thunderstorms entering western North Dakota late this afternoon and early evening and spread east overnight. At this time a few stronger thunderstorms have developed in northeast Montana and may move into northwest ND mid/late afternoon. A few storms could be strong to severe with large hail and damaging winds across the west. MVFR/IFR stratus may develop late tonight into Tuesday morning across western North Dakota. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...JNS LONG TERM...JNS AVIATION...jns
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 335 PM CDT MON JUN 13 2016 NDZ001>003-009>011-017>021-031>035-040>046-142045- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 335 PM CDT MON JUN 13 2016 /235 PM MDT MON JUN 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL SPREAD INTO WESTERN NORTH DAKOTA THIS AFTERNOON AND CONTINUE INTO TONIGHT. STRONG STORMS ARE POSSIBLE ACROSS WESTERN NORTH DAKOTA...WITH THE BEST CHANCE OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS OVER FAR SOUTHWEST NORTH DAKOTA. STORMS WILL MOVE INTO THE CENTRAL PART OF THE STATE TONIGHT...WITH A DIMINISHING POSSIBILITY OF SEVERE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND THEN THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS WESTERN NORTH DAKOTA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 1-800-247-0212...OR POST IT ON OUR FACEBOOK OR TWITTER PAGES. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-142045- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 335 PM CDT MON JUN 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND THEN THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JNS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 218 PM MDT MON JUN 13 2016 NDZ017-032-132045- MCKENZIE ND-BILLINGS ND- 218 PM MDT MON JUN 13 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BILLINGS AND SOUTH CENTRAL MCKENZIE COUNTIES UNTIL 245 PM MDT... AT 217 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF GRASSY BUTTE...OR 31 MILES SOUTH OF WATFORD CITY...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... GRASSY BUTTE AROUND 235 PM MDT. SEEK SHELTER INSIDE A BUILDING OR VEHICLE IF THIS STORM APPROACHES YOUR AREA. && LAT...LON 4725 10363 4743 10365 4753 10310 4725 10311 TIME...MOT...LOC 2017Z 263DEG 29KT 4736 10347 AYD
The Glasgow radar (KGGW), 245 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm wind gusts were estimated by the public.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632526, 632527, 632538, 632541.